West Virginia, 2011

Hail in West Virginia, May 10, 2011

May 10, 2011 · NWS RNK · 3 events in 2 counties and zones

Strong to severe storms developed along a warm front that stretched from Indiana southeast into the Carolinas. An upper level disturbance helped to trigger the storms in the mid-afternoon over southeast West Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Strong to severe storms developed along a warm front that stretched from Indiana southeast into the Carolinas. An upper level disturbance helped to trigger the storms in the mid-afternoon over southeast West Virginia. Hail up to 1.5 inches fell from the stronger thunderstorm cores. In addition the hail persisted up to 30 minutes in some locations and became quite deep.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 10, 3:25 PM EST, 1 hour 49 minutes earlier.

Area forecast discussion, May 10, 3:25 PM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
425 PM EDT TUE MAY 10 2011

.SYNOPSIS...
A WARM FRONT STRETCHING FROM KENTUCKY...THROUGH EXTREME WESTERN
VIRGINIA AND INTO NORTH CAROLINA WILL PROVIDE THE FOCUS FOR SHOWER AND
THUNDERSTORM ACTIVITY THROUGH AT LEAST THURSDAY ACROSS OUR REGION. A
STRONG DISTURBANCE PUSHING OVER THE REGION TONIGHT WILL RESULT IN
A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS FROM THE NORTH
CAROLINA FOOTHILLS INTO SOUTHEAST WEST VIRGINIA.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING...AND
INTO THE EARLY MORNING HOURS OF WEDNESDAY AS A STRONG UPPER LEVEL
DISTURBANCE MOVES OVER A WARM FRONT...WHICH IS CURRENTLY SITUATED
FROM KENTUCKY...THROUGH EXTREME WESTERN VIRGINIA...INTO WESTERN
NORTH CAROLINA. WHILE A FEW STRONG THUNDERSTORMS HAVE ALREADY
DEVELOPED ACROSS OUR AREA...IT IS EXPECTED THAT THE BRUNT OF THE
THUNDERSTORM ACTIVITY IS STILL OVER KENTUCKY...AND WILL NOT ARRIVE
INTO OUR AREA UNTIL LATER THIS EVENING.

IN ADDITION TO THE SEVERE THUNDERSTORM THREAT...WHICH BRINGS WITH
IT THE POSSIBILITY OF LARGE HAIL...DAMAGING WINDS AND FREQUENT
CLOUD TO GROUND LIGHTNING...WE ARE ALSO CONSIDERING THE
POSSIBILITY OF LOCALIZED FLASH FLOODING DUE TO ABUNDANT MOISTURE
IN THE ATMOSPHERE. THE MAIN THREAT WILL BE FROM STORMS WHICH
DEVELOP REPEATEDLY OVER THE SAME LOCATIONS...WHICH MAY BE CAPABLE
OF DROPPING SEVERAL INCHES OF RAIN OVER A SHORT PERIOD OF TIME.

SHOWER AND THUNDERSTORM ACTIVITY WILL DECREASE THROUGH THE EARLY
MORNING HOURS OF WEDNESDAY...WITH RESIDUAL CLOUD COVER HANGING ON
THROUGH SUNRISE. DO NOT EXPECT MUCH CHANGE IN THE WEATHER PATTERN
THROUGH TOMORROW...WHICH WILL KEEP SHOWERS AND THUNDERSTORMS IN
THE FORECAST...ALBEIT NOT AS INTENSE OR AS WIDESPREAD.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
GOOD SURFACE CONVERGENCE INTO THE SW VA/NW NC MTNS JUST TO THE
EAST OF A PESKY WARM FRONT WILL KEEP SHWS AND STORMS IN THE
FORECAST FOR THE WESTERN CWA. AS SURFACE LOW PRESSURE ASSOCIATED
WITH A STRONG UPPER LOW ENTERS THE WESTERN OHIO VALLEY ON FRIDAY
AND FRIDAY NIGHT...STORMS WILL BECOME MORE NUMEROUS THAN ELEVATED
CONVECTION GENERALLY ON THURSDAY. DESPITE H85 TEMPS IN THE LOWER
TEENS...MAX T WILL BE LIMITED BY DESTRUCTIVE SUNSHINE. EXPECTING
RATHER SIMILAR TEMPS ACROSS THE CWA WITH HIGHS IN THE MID 70S.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
BIGGEST CHG TO THE LONG RANGE SUITE WAS A SOUTHERN SHIFT TO THE
TRACY OF THE CLOSED GYRE DRIFTING THROUGH THE MISSISSIPPI RIVER
VALLEY. THE ECMWF TAKES THE SYSTEM ALL THE WAY TO THE FLORIDA
PANHANDLE BY TUESDAY...SOMETHING WHICH WAS NOT SHOWN IN THE 0Z GFS
RUN. NOW THE 12Z GFS IS SHOWING A MORE SOUTHERN TRACK...BUT LESS
EXTREME THAN THE ECMWF. WHATEVER TRACK VERIFIES WILL NOT HAVE MUCH
AFFECT ON WEATHER...WITH SEVERAL DAYS OF SHOWERS AND THUNDERSTORMS
EXPECTED. THE MORE SOUTHERN TRACK WOULD PROBABLY MEAN COOLER
TEMPS INTO THE EARLY NEXT WEEK...AND THE INHERITED FORECAST
ALREADY IS ON THE COLD SIDE OF GUIDANCE. WITH SLOW MOVING STORMS
LIKELY...AGAIN THERE EXISTS THE POTENTIAL FOR WATER PROBLEMS AT THE
END OF THE WEEKEND AND THE BEGINNING OF THE WORK WEEK.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
SURFACE ANALYSIS INDICATES THAT THE WARM FRONT HAS ENTERED EXTREME
WESTERN VIRGINIA THIS AFTERNOON...NOT FAR TO THE WEST OF BLF.
SHOWERS AND THUNDERSTORMS HAVE JUST STARTED TO DEVELOP ALONG THE
BOUNDARY WITHIN THE PAST 1 TO 2 HOURS...A TREND THAT IS EXPECTED
TO CONTINUE AS THIS ACTIVITY MOVES INTO OUR AREA BEGINNING LATE
THIS AFTERNOON. THUNDERSTORM ACTIVITY WILL PEAK THIS EVENING
AROUND 11/01Z...WITH LWB...BLF AND BCB LIKELY TO HAVE TSTMS ON
STATION. THE THREAT DECREASES FURTHER TO THE EAST...HOWEVER STILL
FEEL THAT ROA...LYH AND DAN HAVE A STRONG ENOUGH CHANCE OF
THUNDERSTORM ACTIVITY LATE THIS EVENING THAT HAVE INTRODUCED
WORDING IN THEIR TAFS. HEAVY RAIN IS LIKELY WITH THIS EVENINGS
THUNDERSTORM ACTIVITY...WHICH MAY CAUSE VISIBILITIES TO
TEMPORARILY FALL BELOW ONE HALF MILE. IN ADDITION...STORMS
AFFECTING BLF...LWB...BCB...AND ROA HAVE THE BEST CHANCES OF
BEING SEVERE DURING THE EVENING...WITH LARGE HAIL AND DAMAGING
WINDS POSSIBLE.

SHOWER AND THUNDERSTORM ACTIVITY WILL BE POSSIBLE ACROSS THE
REGION EACH DAY HEADING INTO THE COMING WEEKEND...PARTICULARLY
DURING THE AFTERNOONS AND EVENINGS. COVERAGE WILL BE BETTER ACROSS
THE WEST...AFFECTING BLF...LWB...AND BCB MORE SO THAN ROA...LYH
AND DAN...BUT EXPECT ALL AIRPORTS TO BE AFFECTED TO SOME DEGREE.

&&

.EQUIPMENT...
KFCX RADAR HAS BEEN RESTORED FOR THE TIME BEING. TECHNICIANS ARE
WORKING TO ENSURE ITS STABILITY THROUGH THIS EVENING.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...NF
NEAR TERM...NF
SHORT TERM...KM
LONG TERM...KM
AVIATION...NF
EQUIPMENT...
Hazardous weather outlook, May 10, 3:38 PM EST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
438 PM EDT TUE MAY 10 2011

NCZ001>004-018>020-VAZ007-009>017-032-WVZ042>044-112045-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-PATRICK-
MERCER-SUMMERS-MONROE-
438 PM EDT TUE MAY 10 2011

...SEVERE THUNDERSTORM WATCH 269 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE
REMAINDER OF THE AFTERNOON AND THROUGH THIS EVENING. A FEW OF
THESE THUNDERSTORMS WILL BECOME SEVERE...WITH LARGE HAIL AND
DAMAGING WINDS...AS WELL AS PERIODS OF HEAVY RAIN...AND FREQUENT
CLOUD TO GROUND LIGHTNING.

IN ADDITION...WITH ABUNDANT MOISTURE IN THE ATMOSPHERE...LOCALIZED
FLASH FLOODING MAY BECOME A THREAT LATE THIS EVENING WHERE STRONG
THUNDERSTORMS BEGIN TO DEVELOP REPEATEDLY OVER THE SAME LOCATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NATIONAL WEATHER SERVICE WOULD LIKE TO ACTIVATE THE SKYWARN
NETWORK THIS EVENING AT 7 PM.

NCZ005-006-VAZ018>020-022>024-033>035-043>047-058-059-WVZ045-112045-
ROCKINGHAM-CASWELL-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-GREENBRIER-
438 PM EDT TUE MAY 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS WILL DEVELOP AND MOVE INTO THE AREA THIS
EVENING. WHILE THE GREATEST THREAT FOR SEVERE THUNDERSTORM
ACTIVITY WILL REMAIN TO THE WEST...CANNOT RULE OUT THAT A FEW
THUNDERSTORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING
WINDS...AS WELL AS PERIODS OF HEAVY RAIN...AND FREQUENT CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

In the hours before

Local storm report, May 10, 4:14 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
514 PM EDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             3 SSE CLAYPOOL HILL     37.02N 81.73W
05/10/2011  E0.50 INCH       TAZEWELL           VA   OTHER FEDERAL

0450 PM     HAIL             DUGSPUR                 36.82N 80.62W
05/10/2011  E0.88 INCH       CARROLL            VA   AMATEUR RADIO

            DIME TO NICKEL SIZE HAIL FELL IN THE COMMUNITY OF DUGSPUR
            COVERING THE GROUND UP TO TWO INCHES DEEP.

&&

16
Local storm report, May 10, 4:23 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
523 PM EDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             2 SE DUGSPUR            36.79N 80.59W
05/10/2011  E2.00 INCH       CARROLL            VA   PUBLIC

            1.5 TO 2 INCH HAIL IS FALLING ON NESTER SCHOOL ROAD IN
            THE COMMUNITY OF DUGSPUR.

&&

16
Local storm report, May 10, 4:47 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
547 PM EDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             1 W LAUREL FORK         36.72N 80.54W
05/10/2011  E1.00 INCH       CARROLL            VA   PUBLIC

            HAIL AT LEAST 1 INCH IN DIAMETER IS FALLING ALONG
            DANVILLE PIKE.

&&

16
Local storm report, May 10, 4:58 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
558 PM EDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             4 WSW ARARAT            36.58N 80.58W
05/10/2011  E1.00 INCH       PATRICK            VA   PUBLIC

            1 INCH HAIL FELL ALONG WILLIS GAP ROAD.

&&

16

The radar

The Roanoke radar (KFCX), 96 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Summers

When
May 10, 5:14 PM EST
Where
Summers County, 1.76 mi NE of Brooks
Measured
1 in hail
Reported by
Department of Highways
Coordinates
37.740, -80.880

The hail was deep enough to shovel near Sandstone.

Hail, Monroe

When
May 10, 6:01 PM EST
Where
Monroe County, 2.3 mi ESE of Gap Mills
Measured
0.75 in hail
Reported by
Public
Coordinates
37.560, -80.380

Hail, Monroe

When
May 10, 6:30 PM EST to 6:50 PM EST
Where
Monroe County, 1.1 mi E of Gap Mills
Measured
1.5 in hail
Reported by
Public
Coordinates
37.570, -80.400

The public reported 20 to 30 minutes of hail just under golf ball size on Sweet Springs Valley Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 304337, 304340, 304339.